Iowa, 2019

Hail and Damaging Winds in Iowa, June 28, 2019

June 28, 2019 · NWS DMX · 15 events in 8 counties and zones

Overnight convection across south-central and southeast Minnesota began to slide southward along a potent MUCAPE gradient over eastern Iowa. While sub-severe initially, the line of storms formed a QLCS structure and eventually strengthened to the point of producing numerous hail and damaging wind reports as it continued to move southward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$159,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Overnight convection across south-central and southeast Minnesota began to slide southward along a potent MUCAPE gradient over eastern Iowa. While sub-severe initially, the line of storms formed a QLCS structure and eventually strengthened to the point of producing numerous hail and damaging wind reports as it continued to move southward.

The convective environment included MUCAPE values ranging from 2000-4000 J/kg MUCAP from east to west and 30 to 40 kts of effective bulk shear nearly orthogonal to the line of storms. Effectively, the storms were able to sustain long enough and produce a cold pool that was able to continue to initiate convection throughout the morning and into the afternoon as it moved out of Iowa and into increasingly more unstable environments.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 28, 4:50 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 28, 4:50 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
550 AM CDT Fri Jun 28 2019

...Updated for 12z Aviation Discussion...

.DISCUSSION.../Today through Thursday/
Issued at 346 AM CDT Fri Jun 28 2019

Much of the evening to just after midnight had a relatively quiet
scene over central Iowa on GOES-East clean IR imagery. Recently,
there has been some development over western Iowa shortly after 6z
and over southwest Iowa/southeast Nebraska after 7z. Some of the
convective allowing models (CAMs) such as recent runs of the HRRR,
ESRL HRRR, and RAP show trying to develop and then dissipating
toward sunrise. The 4km NAM Nest blows this up into an MCS that then
propagates southward. Based on satellite trends, the latter seems
unlikely and will likely be looking at showers and storms festering
over the next several hours over southwest Iowa into far south
central Iowa. Additionally, there is a thunderstorm complex ongoing
over southeast Minnesota into Wisconsin that will pass northeast of
our area. However, there is some indication in the HRRRs as well as
the high resolution WRF cores that part of this or development on
the southwest side will bring storms southward into our northeast
forecast area after 5am. Recently radar imagery shows a cell in
Fillmore County, Minnesota that appears to be attempting to go
southward. If storms do move into our northeast forecast area,
expect gusty winds and small hail to accompany these storms, but
they should be dissipating toward midday.

The rest of today will see mid-level heights continue to increase
overhead as the mid-level ridge and high pressure expand
northeastward over the region. Temperatures were lowered slightly,
but the end result will still be a hot and humid day with heat index
values well into the 90s and touching 100 degrees in some places at
times. The HRRR and to a lesser extent the ESRL HRRR and RAP show
possible late afternoon thunderstorm development over our northeast
forecast area, perhaps on a residual boundary if one exists.
Parameterized models such as the GFS, NAM, and ECMWF also show some
low QPF over this area as well lending credence to this idea. For
now, have some low PoPs for this scenario, but overall confidence in
this is low given that it may hinge on morning convection passing
through, which is also uncertain.

Not to sound like a broken record, but there is yet another chance
tonight of storm development, which is advertised in the high
resolution WRF cores as well as the GFS and ECMWF. Once again, model
performance of late with the convective allowing and parameterized
models has not been stellar at times with the 00z ECMWF and to a
lesser degree the 00z GFS showing a QPF bullseye earlier this
evening (00z-06z), but with little in the way of observed rainfall
to validate these models. CAM performance falls into this camp with
HRRR runs struggling initially Thursday morning with storm
development over northeast Nebraska and southeast South Dakota and
the upscale growth. Bottom line for tonight, have tried to focus
PoPs over parts of our eastern forecast area and in collaboration
with neighboring offices.

For Saturday and Sunday, attention turns from thunderstorm potential
to the heat and humidity. Confidence remains high in a period of
high heat and humidity with an understanding that temperatures and
dewpoints may change slightly and thus change the heat index value
slightly. This has been seen over the last three forecast cycles
with shifts of a degree or two commonplace and honestly this is
nothing unusual. There was some concern last night about possible
mixing out of the low level moisture, but confidence is growing that
this will not occur. Will use initial guidance from the National
Blend of Models (NBM) for dewpoint temperature, which is close to
the bias corrected grids and away from the seemingly high raw
models, some of which push an average dewpoint over our area of
responsibility into the upper 70s! Therefore, dewpoints will be in
the low to perhaps middle 70s over central Iowa and combined with
high temperatures in the upper 80s or low 90s, the heat index values
will be well into the 90s and approaching 105 degrees in isolated
places during peak heating. It is not surprising that the Synoptic
Heat Health System has and continues to peg a series of days of
Moist Tropical+/++ at Des Moines and Waterloo. Precluding an
advisory being issued this morning is uncertainty in storm
evolution tonight into Saturday morning and any leftover debris
clouds on Saturday. Additionally, Heat Advisory criteria is 105
degrees and looking at forecast heat index values there is only a
small area northwest of Polk County that meets this criteria. Even
looking at areas with a heat index value of 103 degrees yields a
similar area northwest of Des Moines. The story has and does
remain the same even if temperatures, dewpoints, or heat index
values change a degree or so in the coming 24 hours that this will
be the first episode of high heat and humidity for central Iowa
late this week into this weekend. With it being a weekend, many
people will be outdoors for recreation and area festivals and
celebrations and will need to take heat precautions. Stress on
livestock will also be in play with the USDA Cattle Heat Stress in
their danger to emergency categories. We will continue to message
this heat episode through weather stories, Hazardous Weather
Outlook, social media, and will also issue a Situation Report to
raise awareness among stakeholders across central Iowa.

The ridge shows signs of weakening early next week among the global
models and their ensembles. As the northern extent of the mid-level
ridge shrinks southward with slightly decreasing heights and a
wavering surface boundary also encroaching on northern Iowa,
shortwave troughs riding the top of the ridge will bring a return of
thunderstorms chances. The best chance for storms will be over
northern Iowa with drier conditions (though not necessarily dry)
over southern Iowa. Something that bears watching the evolution of
this weekend into next week will be the possibility of repeated
rounds of storms early next week over northern Iowa. With an area of
precipitable water values over 1.5 to at times near 2 inches over
northern Iowa from Sunday night through Tuesday night, weak
nocturnal 850-300mb flow averaging 15 knots, warm cloud depths
around 4000m, and moisture transport into the wavering boundary,
this could result in locally heavy rainfall. Toward middle to latter
part of next week, models are still at odds with each other with the
ECMWF trying to build the ridge back into the region while the GFS
is flatter and has shortwaves passes through the region.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 550 AM CDT Fri Jun 28 2019

Primary concerns this period will be several chances for storms to
impact the terminals, especially ALO and MCW. Ongoing
thunderstorms complex pushing into northeast Iowa is beginning to
surge south and south and south-southwestward and should reach
ALO around 1130z. Gusty winds and impacts down to IFR are possible
with TEMPO group showing MVFR. Less certainty on impact at MCW so
just carrying VCTS. After this round ends later this morning,
there should be another chance after 20z at MCW and ALO. These
storms may sink southward tonight and could impact DSM and OTM,
but confidence too low to include any mention at this time.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Jun 28, 2:45 AM CST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
345 AM CDT Fri Jun 28 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-290845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
345 AM CDT Fri Jun 28 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to perhaps severe thunderstorm remain possible early this
morning and then again late this afternoon into tonight. The
primary threats would be strong, damaging wind gusts, large hail,
and locally heavy rainfall.

Hot and humid conditions will develop today and last into this
weekend. Heat index values will be well into the 90s today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot and humid conditions are expected through Monday. Heat index
values will be well into the 90s through this time period with
heat index values of 100 or greater at times in some areas on
Saturday and Sunday.

Thunderstorm chances return to parts of Iowa again next week. Any
severe risk will be better assessed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times through tonight.

Ansorge

In the hours before

Special weather statement, Jun 28, 6:11 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Des Moines IA
711 AM CDT Fri Jun 28 2019

IAZ027-028-039-281315-
Butler-Bremer-Black Hawk-
Including the cities of Parkersburg, Clarksville, Shell Rock,
Greene, Aplington, Allison, Dumont, Waverly, Waterloo,
and Cedar Falls
711 AM CDT Fri Jun 28 2019

...Period Of Heavy Rain And Gusty Winds This Morning...

A cluster of thunderstorms is moving slowly across parts of
northeast Iowa this morning and will affect areas around Waverly
and Waterloo through 830 am. Some of the storms will produce wind
gusts in excess of 45 mph, locally heavy rainfall, and possibly
some hail.

Lee
Special weather statement, Jun 28, 6:38 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Des Moines IA
738 AM CDT Fri Jun 28 2019

IAZ027-037>039-050-281345-
Black Hawk IA-Tama IA-Grundy IA-Hardin IA-Butler IA-
738 AM CDT Fri Jun 28 2019

...Strong Winds and Heavy Rainfall...

At 735 AM CDT, mesonet observations and trained weather spotters
reported strong thunderstorms along a line extending from near
Allison to near La Porte City. Movement was generally south at 20
mph.

Pea size hail and winds in excess of 40 mph have been reported and
will continue to be possible with these storms.

Rainfall amounts up to one to two inches will be possible with these
storms.

Locations impacted include...
Waterloo, Cedar Falls, Grundy Center, Allison, Evansdale, La Porte
City, Hudson, Parkersburg, Traer, Reinbeck, Ackley, Dysart, Dike,
Aplington, Elk Run Heights, Waterloo Municipal Airport, Crossroads
Mall, Uni-Dome And McLeod Center, Washburn and Raymond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4230 9230 4197 9230 4243 9314 4256 9308
      4256 9303 4268 9303 4286 9295 4237 9206
      4230 9207
TIME...MOT...LOC 1235Z 009DEG 17KT 4276 9289 4233 9211

Curtis

The radar

The Des Moines radar (KDMX), 122 km away, was scanning. The volume nearest the first event began at 12:55 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Grundy

When
June 28, 6:58 AM CST
Where
Grundy County, 2.58 mi NW of Dike
Measured
1 in hail
Reported by
Public
Coordinates
42.500, -92.660

Public reported quarter sized hail via the mPING app.

Hail, Marshall

When
June 28, 8:22 AM CST
Where
Marshall County, 0.51 mi E of Gilman
Measured
1 in hail
Reported by
Social Media
Coordinates
41.880, -92.790

Public relayed a picture of quarter sized hail.

Hail, Jasper

When
June 28, 8:29 AM CST
Where
Jasper County, 3.17 mi NNE of Newburg
Measured
1 in hail
Reported by
Public
Coordinates
41.860, -92.800

Public reported quarter sized hail via the mPING app.

Thunderstorm Wind, Marion

When
June 28, 9:30 AM CST
Where
Marion County, 0.52 mi E of Knoxville
Measured
58 kt (67 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
41.320, -93.090

Broadcast media, KNIA/KRLS radio, reported a large tree snapped in town. This is a delayed report and time is estimated from radar.

Thunderstorm Wind, Marion

When
June 28, 9:40 AM CST
Where
Marion County, 0.86 mi SE of Pella
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.410, -92.920

Public reported 2 to 3 foot diameter tree snapped in the city square, via the mPING app.

Thunderstorm Wind, Wapello

When
June 28, 9:51 AM CST
Where
Wapello County, 0.69 mi S of Eddyville
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.160, -92.630

Emergency manager reported several trees down across the city of Eddyville, a utility pole snapped, and two houses that had trees that fell on top of them. Degree of damage to the homes was unknown at the time. This is a delayed report and time estimated form radar.

Thunderstorm Wind, Wapello

When
June 28, 9:52 AM CST
Where
Wapello County, 0.69 mi N of (Otm)ottumwa Indstrl
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.110, -92.450

Ottumwa Regional Airport ASOS recorded a wind gust of 61 mph and sustained winds of 41 mph.

Thunderstorm Wind, Appanoose

When
June 28, 10:06 AM CST
Where
Appanoose County, 1.25 mi WSW of Monrovia
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.890, -92.820

Emergency manager and Appanoose County Dispatch wind damage in Moravia. They reported roof damage to buildings, siding damage to buildings, and multiple trees with limbs 10 to 12 inches in diameter down. Winds went through the center of town and the tree damage was widespread.

Thunderstorm Wind, Monroe

When
June 28, 10:13 AM CST
Where
Monroe County, 1.04 mi E of Albia
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
41.030, -92.800

Public reported trees down in Albia.

Thunderstorm Wind, Wapello

When
June 28, 10:15 AM CST
Where
Wapello County, 1.19 mi SW of Ottumwa
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.010, -92.418

A spotter reported awning damage to a business on Church St. between Weller and Sheridan.

Thunderstorm Wind, Wapello

When
June 28, 10:20 AM CST
Where
Wapello County, 2.61 mi W of Ottumwa
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.020, -92.450

Public reported large branches down on the west wide of Ottumwa.

Thunderstorm Wind, Appanoose

When
June 28, 10:30 AM CST
Where
Appanoose County, 1.05 mi W of Rathbun
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Other Federal Agency
Coordinates
40.800, -92.890

US Army Corps of Engineers reported large branches down in the campgrounds near Rathbun Lake.

Hail, Davis

When
June 28, 10:50 AM CST
Where
Davis County, Bloomfield
Measured
1 in hail
Reported by
Social Media
Coordinates
40.750, -92.420

Public reported quarter sized hail and heavy rainfall.

Thunderstorm Wind, Appanoose

When
June 28, 10:51 AM CST
Where
Appanoose County, 0.87 mi NW of Moulton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.690, -92.680

Strong winds were bending small, weak trees completely over, while bigger trees had 2 to 3 inch diameter branches broken off. Small hail was all occurring, but appeared to be less than quarter in size.

Thunderstorm Wind, Appanoose

When
June 28, 11:03 AM CST
Where
Appanoose County, 0.87 mi NW of Moulton
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.690, -92.680

Trained spotter reported 6 to 8 inch diameter tree limbs snapped as well as damage to a residential roof in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832875, 832876, 832877, 832878, 832879, 832880, 832881, 832883, 832884, 835204, 832885, 832886, 832887, 832888, 832889.